Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Wilmington, OH

July 4, 2006Owen County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 4, 2006, 3:15 PM EDT for Owen County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 3:15 PM EDT (19:15 UTC)
Expired
Jul 4, 2006, 5:15 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Owen County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 041919
FFWILN
KYC187-042115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OWEN COUNTY IN NORTHERN KENTUCKY

* UNTIL 515 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE CENTRAL  
  PORTION OF OWEN COUNTY. RADAR ESTIMATED TWO TO THREE INCHES OF     
  RAIN HAD FALLEN SINCE 2 PM.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  TWO INCHES INCHES POSSIBLE THROUGH 515 PM EDT. RUNOFF FROM THIS    
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...OWENTON.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

DURING HEAVY RAIN...KEEP CHILDREN AWAY FROM STORM DRAINS...
CULVERTS...CREEKS...STREAMS AND OTHER LOW LYING AREAS. SHALLOW GENTLY
FLOWING WATER CAN RISE RAPIDLY IN A MATTER OF MINUTES AND SWEEP
CHILDREN AWAY.

LAT...LON 3862 8480 3853 8469 3845 8464 3839 8471
      3837 8478 3837 8484 3848 8495 3860 8504
      3865 8490

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:45 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 1:45 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT TUE JUL 4 2006

.AVIATION /18Z-18Z/...
MOST OF NRN 1/2 FCST AREA REMAINS COVERED BY AN EXTENSIVE AC DECK
WITH SCT -SHRA. COLD FRONT LOCATED FROM NW OHIO SW THRU NRN
INDIANA AND CNTRL ILLINOIS. CLOUDS ARE THINNER CLOSER TO FRNTL
BNDRY...AND HAVE SEEN CONVECTION FIRE ALONG THE BNDRY IN LAST
HOUR OR SO. SOUTH OF CLOUD SHIELD...HAZY SUNSHINE HAD ALLOWED FOR
GOOD DIURNAL HEATING AND CONSEQUENTLY MLCAPES ABV 2000 J/KG. AS
CONV TEMP HAS BEEN REACHED...TSTMS BEGINNING TO RAPIDLY DVLP ACRS
SRN AND WRN KENTUCKY. SHOULD SEE SCT CONVECTION DVLP AND EXPAND
NORTHWARD TOWARDS SRN INDIANA AND CVG AREA OVER NEXT 1-3 HOURS AS MID
LVL S/WV AND VORT MAX APPCH FROM WEST AND ANY LEFTOVER CONV
INHIBITION IS ERODED AWAY. CURRENT RUC INDCG SFC/LO LVL CONV AXIS
ACRS REGION WILL SET UP ACRS SRN INDIANA/OHIO AND NRN KY AFT 21Z.
THIS SHOUDL FOCUS WIDESPREAD TSTM ACTIVITY FOR LATE AFTN AND EVNG
IN THESE AREAS. HAVE INDICATED PCPN MENTION AT ALL TAF SITES INTO
EVNG HOURS...WITH HEAVIEST PCPN SETTING UP FOR KCVG/KLUK/KILN
WHERE INSTABILITY IS GREATER AND LO LVL CONV WILL BE MAXIMIZED.
MODELS HINTING AT SCT FRNTL CONVECTION HOLDING INTO LATE EVNG AND
OVERNIGHT AS BNDRY SLIDES SOUTH ACRS REGION. HAVE HELD ONTO VCSH
FROM MIDNIGHT ON. BNDRY WILL CONTINUE TO PUSH SOUTH WED MRNG AS
SFC HI PRES SLOWLY BUILDS INTO REGION FROM THE NORTH. LINGERED AC
THRU END OF FCST PERIOD. SCT CU MAY ALSO FORM ACRS WEST
CNTRL/CNTRL OHIO BY MIDDAY WED AS MODEL SOUNDINGS NOTING LEFTOVER
LO LVL MOISTURE.

RYAN

&&

.PREV DISCUSSION...
 /ISSUED 1152 AM EDT TUE JUL 4 2006/

SHORT TERM /THIS AFTERNOON/...
SHRA WITH A FEW TSTMS CONTINUE TO TRACK EAST ACRS CNTRL PORTION OF
FCST AREA THIS MRNG. AREAS ALONG AND SOUTH OF THE OHIO RIVER HAD
SEEN A GOOD DEAL OF SUNSHINE ALREADY THIS MRNG...WHILE REMAINDER
OF FCST AREA UNDERNEATH PREDOMINANT MID LVL AC DECK WITH SCT
POCKETS OF SC ASSOCD WITH PCPN. TEMPS WERE IN THE 70S...WITH
L/M80S WHERE SUN WAS ACROSS SRN 1/3 FCST AREA.

HAVE READJUSTED POPS FOR AFTN JUST A BIT...BUT OVERALL FCST WILL
REMAIN THE SAME IN ZONES FOR AFTN. 14Z RUC INDCG SFC/LO LVL CONV
AXIS WILL DVLP AND ALIGN ITSELF ACRS SRN 1/2 FCST AREA AS COLD
FRONT CURRENTLY ANALYZED ACRS SRN LWR MICHIGAN WEST INTO NRN
INDIANA AND CNTRL ILLINOIS CONTINUES TO SLOWLY DROP TO SOUTHEAST.
INSTABILITY EXPECTED TO BE GREATEST WHERE BEST HEATING HAS TAKEN
PLACE ACRS SRN INDIANA/OHIO AND NRN KENTUCKY. SCT PCPN CURRENTLY
MOVING OUT OF CVG AREA...WITH VIS SAT INDCG LARGE AREA OF CLEARING
ACRS SRN 1/2 OF INDIANA. EXPECT THIS AREA OF CLEARING TO
OVERSPREAD SW OHIO OVER NEXT FEW HOURS...WITH MORE SUN AND BETTER
HEATING TAKING PLACE ALONG AND SOUTH OF A CHILLICOTHE-WILMINGTON-
BROOKVILLE LINE. THIS APPEARS TO BE WHERE BEST THREAT FOR SVR
STORMS WILL EXIST FOR AFTN/EVNG HOURS. RUC INDCG MLCAPES TO APPCH
2000-2500 J/KG BY MID AFTN WHILE BL SHEAR WILL REMAIN RELATIVELY
WEAK (BETTER BL SHEAR WILL REMAIN INVOF FRNTL BNDRY FURTHER NORTH).
THIS WOULD SUGGEST MORE OF AN ISOLD TO SCT SVR THREAT AS OPPOSED
TO WIDESPREAD SVR POTENTIAL. MODEL SOUNDINGS INDCG MAX DELTA
THETA-E VALUES BTWN 20- 25K THIS AFTN/EVNG SO AGAIN APPEARS DMG
WINDS WILL BE MAIN SVR CONCERN.

EXPECT TSTMS WILL BEGIN TO DVLP OVER NEXT 2-3 HOURS ACRS SRN 1/2
FCST AREA AS MID LVL S/WV AND ASSOCD VORT MAX APPCH FROM WEST.
ACRS NRN 1/2 FCST AREA...SHRA/TSTMS WILL PERSIST AHEAD OF FRNTL BNDRY.
TWEAKED HOURLY TEMPS/DEWPT GRIDS BUT OTHERWISE HAVE LEFT AFTN
HIGHS ALONE. WHILE PLENTY OF CLOUDS CURRENTLY ACRS NRN 1/2 FCST
AREA...STILL FEEL TEMPS WILL BE ABLE TO CLIMB INTO 80S BY AFTN AS
CLOUDS THIN SOME.

UPDATE OUT...PREV DISCUSSION FOLLOWS.

RYAN

PREV DISCUSSION...
 /ISSUED 355 AM EDT TUE JUL 4 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
UPPER AIR PATTERN IS IN TRANSITION WITH TROUGH MOVING BACK OVER
EASTERN CONUS. THIS WILL ALLOW COOLER AND EVENTUALLY DRIER WEATHER
TO OCCUR.

WITH SURFACE FRONT ON ITS WAY FROM THE GREAT LAKES ACCOMPANIED BY
AMPLE MOISTURE AND SHORT WAVE ENERGY...RAISED POPS TO 80 PERCENT
TODAY. SEVERE WEATHER THREAT EXISTS TODAY WITH MODERATE INSTABILITY
AND RELATIVELY STRONG WIND FIELDS. KEPT LIKELY POPS FOR
TONIGHT...DROPPING TO CHANCE ON WEDNESDAY. DRY AIR WILL FOLLOW
WEDNESDAY NIGHT WITH HIGH PRESSURE.

LOWERED TONIGHTS TEMPERATURES FOR THE MIAMI VALLEY. REST OF
TEMPERATURE FORECAST UNCHANGED WITH COOL UPPER 70S EXPECTED ON
WEDNESDAY.

PREV DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 405 PM EDT MON JUL 3 2006

LONG TERM /WEDNESDAY THROUGH MONDAY/...
EXTENDED FORECAST PERIOD WILL START OUT WITH A COLD FRONT PUSHING
SOUTH.  AT 12Z WEDNESDAY THE FRONT WILL BE LOCATED ACROSS THE
SOUTHERN CWA.  THIS FEATURE WILL BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS.  HAVE KEPT HIGH CHANCE POPS THROUGH MOST OF THE DAY
ON WEDNESDAY ACROSS THE FAR SOUTH.  FRONT WILL PUSH SOUTH OF THE
FORECAST AREA BY WEDNESDAY NIGHT BRINGING AN END TO THE
PRECIPITATION.  SURFACE HIGH PRESSURE BUILDS IN AT THE SURFACE
BEHIND THE FRONT.  THE REGION WILL BE UNDER THE INFLUENCE OF A MID
LEVEL TROUGH.  WITH THE NORTHWEST FLOW...THE REGION WILL EXPERIENCE
BELOW NORMAL TEMPERATURES THROUGH THE END OF THE WORK WEEK.  AS THE
SURFACE HIGH DRIFTS EAST AND MID LEVEL RIDGE BUILDS IN.TEMPERATURES
WILL RETURN TO NORMAL READINGS.  HUMIDITY WILL ALSO BE ON THE RISE.
COULD BE SOME DIURNAL CONVECTION...BUT CHANCE IS TOO LOW TO MENTION
IN EXTENDED AT THIS TIME.  RLG

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 5:01 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT TUE JUL 4 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WHEN A COLD FRONT MOVES SOUTHEAST FROM THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.